Wisconsin, 2003

Damaging Winds in Wisconsin, August 20, 2003

August 20, 2003 · NWS MKX · 5 events in 5 counties and zones

A cold front moving across the south-central part of the state into a moist, unstable airmass triggered thunderstorms the evening of the 20th. ).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A cold front moving across the south-central part of the state into a moist, unstable airmass triggered thunderstorms the evening of the 20th. Powerful, gusty winds topped out at an estimated 56 knots (65 mph), knocking down trees in the cities of Edmund (Iowa Co.) and Marquette (Green Lake Co.), as well as at Mirror State Park (Sauk Co.) and Wisconsin Dells (Columbia Co.). Damage at these locations consisted of toppled trees and power-lines. Electrical power was out for about 2 hours in Wisconsin Dells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 20, 2:14 PM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 20, 2:14 PM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
314 PM CDT WED AUG 20 2003

FORECAST FOCUS ON THUNDERSTORM CHANCES TONIGHT AND THURSDAY.

IN THE SHORT TERM...ONLY MINOR CHANGES TO ONGOING FORECAST.
RUC/NGM/ETA/GFS PROGS CONTINUE TO DRIVE PLAINS COLD FRONT INTO
NORTHWEST WISCONSIN LATE TONIGHT AND ACROSS CWA THURSDAY. VERY MOIST
AND UNSTABLE AIRMASS TO REMAIN IN PLACE UNTIL FRONT/S PASSAGE. PROGS
BRING COMBINATION OF MID LEVEL UPWARD VERTICAL MOTION AND UPPER
DIVERGENCE ACROSS CWA MAINLY LATE TONIGHT. BUT REAL QUESTION WILL BE
WHETHER 700 MILLIBAR CAP...WHICH IS PROGGED TO HOVER AROUND 10
DEGREES C...BREAKS OR HOLDS. SINCE THE CAP WILL NOT STRENGTHEN
OVERNIGHT...CURRENT RAIN CHANCES LOOK GOOD AT THE MOMENT.

IN THE FAR TERM...PROGS AGREE TO SWEEP FRONT SOUTH OF CWA BY 00Z
FRIDAY...SO WILL TAKE THURSDAY EVENING STORMS OUT OF THAT FORECAST
PERIOD. OTHERWISE WEATHER NIL THROUGH THE WEEKEND.

.MKX...NONE.

TZ
Hazardous weather outlook, Aug 20, 4:00 AM CST, 14 hours 20 minutes before
WIZ046-047-051-052-056>060-062>072-211000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT WED AUG 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH THE OVERNIGHT HOURS WEST OF A LINE FROM THE CITY OF FOND DU
LAC TO WATERTOWN TO BELOIT. DAMAGING THUNDERSTORMS WINDS AND LARGE
HAIL ARE POSSIBLE. THUNDERSTORMS WILL BE DEVELOPING OVER MINNESOTA
AND IOWA...AHEAD OF A SURFACE TROUGH OF LOW PRESSURE OVER THE
NORTHERN PLAINS...AND THEN MOVE EAST ACROSS WISCONSIN.

HEAT INDEX VALUES TODAY WILL PEAK IN THE 95 TO 100 RANGE DURING THE
MID-AFTERNOON HOURS. COOLER NUMBERS AROUND 90 ARE EXPECTED NEAR LAKE
MICHIGAN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
AND EARLY EVENING SOUTHEAST OF A LINE FROM SHEBOYGAN TO MADISON TO
DARLINGTON. A SURFACE TROUGH AND COLD FRONT WILL MOVE EAST-SOUTHEAST
ACROSS SOUTHERN WISCONSIN. DAMAGING THUNDERSTORMS WINDS AND LARGE
HAIL ARE POSSIBLE.

AFTERNOON HEAT INDEX VALUES OVER SOUTHEASTERN WISCONSIN WILL ONLY
PEAK AROUND 95.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL BE NEEDED LATE THIS AFTERNOON THROUGH THE
OVERNIGHT HOURS...AND AGAIN THURSDAY AFTERNOON AND EARLY EVENING.

KAPELA

In the hours before

Special weather statement, Aug 20, 4:40 PM CST, 1 hour 40 minutes before
WIZ046-047-051-052-056>060-062>072-202330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
540 PM CDT WED AUG 20 2003

...SEVERE THUNDERSTORM WATCH NUMBER 875 CONTINUES UNTIL 8 PM CDT...

A CLUSTER OF THUNDERSTORMS ACROSS EAST CENTRAL IOWA IS TRACKING
NORTHEAST AT 30 MPH...TOWARD SOUTHERN WISCONSIN.  THESE
THUNDERSTORMS SHOULD REACH LAFAYETTE AND IOWA COUNTIES BETWEEN
630 PM AND 700 PM...REACHING THE MADISON AREA AROUND 730 PM CDT.

HOT AND VERY HUMID WEATHER IN PLACE ACROSS SOUTHERN WISCONSIN IS
ADDING TO THE POTENTIAL FOR SEVERE WEATHER ACROSS SOUTHERN WISCONSIN
THIS EVENING. THE MAIN THREAT WILL BE VERY STRONG DAMAGING WINDS...
HAIL AND HIGH LIGHTNING ACTIVITY.

THE SEVERE THUNDERSTORM WATCH IS ROUGHLY WEST OF A LINE STRETCHING
FROM BERLIN IN GREEN LAKE COUNTY...TO CAMBRIDGE IN DANE COUNTY AND
BRODHEAD IN GREEN COUNTY.

DAVIS
Special weather statement, Aug 20, 5:10 PM CST, 1 hour 10 minutes before
WIZ046-047-051-052-056>060-062>072-210015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
610 PM CDT WED AUG 20 2003

...SEVERE THUNDERSTORM WATCH NUMBER 875 CONTINUES UNTIL 8 PM CDT...

A LINE OF THUNDERSTORMS WAS NEARING THE DUBUQUE AREA AND WAS
TRACKING TO THE NORTHEAST AT ABOUT 30 MPH.  THE STORMS SHOULD REACH
WESTERN LAFAYETTE AND IOWA COUNTIES BY AROUND 7 PM CDT.  A FEW OF
THESE STORMS HAVE BEEN SEVERE ACROSS EASTERN IOWA WITH REPORTS
OF WINDS REACHING 60 MPH.  THESE STORMS HAVE ALSO HAD INTENSE
LIGHTNING ACTIVITY.

HOT AND VERY HUMID WEATHER IN PLACE ACROSS SOUTHERN WISCONSIN IS
ADDING TO THE POTENTIAL FOR SEVERE WEATHER ACROSS SOUTHERN WISCONSIN
THIS EVENING. THE MAIN THREAT WILL BE VERY STRONG DAMAGING WINDS...
HAIL AND HIGH LIGHTNING ACTIVITY.

THE SEVERE THUNDERSTORM WATCH IS ROUGHLY WEST OF A LINE STRETCHING
FROM BERLIN IN GREEN LAKE COUNTY...TO CAMBRIDGE IN DANE COUNTY AND
BRODHEAD IN GREEN COUNTY.

MOVE INDOORS TO SEEK SAFE SHELTER WELL IN ADVANCE OF THESE STORMS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER COMMERCIAL BROADCAST
OUTLETS FOR THE LATEST INFORMATION ON THESE APPROACHING STORMS.

DAVIS
Special weather statement, Aug 20, 5:12 PM CST, 1 hour 8 minutes before
WIZ046-047-051-052-056>060-062>072-202330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
540 PM CDT WED AUG 20 2003

...SEVERE THUNDERSTORM WATCH NUMBER 875 CONTINUES UNTIL 8 PM CDT...

A CLUSTER OF THUNDERSTORMS ACROSS EAST CENTRAL IOWA IS TRACKING
NORTHEAST AT 30 MPH...TOWARD SOUTHERN WISCONSIN.  THESE
THUNDERSTORMS SHOULD REACH LAFAYETTE AND IOWA COUNTIES BETWEEN
630 PM AND 700 PM...REACHING THE MADISON AREA AROUND 730 PM CDT.

HOT AND VERY HUMID WEATHER IN PLACE ACROSS SOUTHERN WISCONSIN IS
ADDING TO THE POTENTIAL FOR SEVERE WEATHER ACROSS SOUTHERN WISCONSIN
THIS EVENING. THE MAIN THREAT WILL BE VERY STRONG DAMAGING WINDS...
HAIL AND HIGH LIGHTNING ACTIVITY.

THE SEVERE THUNDERSTORM WATCH IS ROUGHLY WEST OF A LINE STRETCHING
FROM BERLIN IN GREEN LAKE COUNTY...TO CAMBRIDGE IN DANE COUNTY AND
BRODHEAD IN GREEN COUNTY.

DAVIS

The radar

The La Crosse radar (KARX), 122 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Iowa

When
August 20, 6:20 PM CST
Where
Iowa County, 3 mi NE of Edmund
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.000, -90.200

Thunderstorm Wind, Sauk

When
August 20, 7:20 PM CST
Where
Sauk County, 3 mi SSW of Lake Delton
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.550, -89.800

Thunderstorm Wind, Columbia

When
August 20, 7:30 PM CST
Where
Columbia County, Wisconsin Dells
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.633, -89.767

Thunderstorm Wind, Marquette

When
August 20, 7:49 PM CST
Where
Marquette County, 5 mi SE of Endeavor
Measured
52 kt (60 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
43.650, -89.400

Thunderstorm Wind, Green Lake

When
August 20, 8:05 PM CST
Where
Green Lake County, 2 mi WSW of Marquette
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.733, -88.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376988, 5376989, 5376992, 5376990, 5376991.